Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 13, 2005, 7:33 PM EDT for Buchanan County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 7:33 PM EDT (23:33 UTC)
- Expired
- May 13, 2005, 11:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 132335
FFWRLX
VAC027-140330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
733 PM EDT FRI MAY 13 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUCHANAN COUNTY IN VIRGINIA
* UNTIL 1130 PM EDT.
* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. HEAVY RAIN
HAS FALLEN ACROSS PRATER CREEK ALONG HIGHWAY 83...PAWPAW
CREEK...DICK BRANCH...LITTLE FOX CREEK...AND TRACE FORK.
* THUNDERSTORMS MOVING OVER THE SAME AREA ARE PRODUCING TORRENTIAL
RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL
WILL CAUSE FLASH FLOODING TO OCCUR.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3711 8214 3712 8218 3713 8217 3725 8224
3728 8224 3735 8213 3716 8188 3712 8201
3710 8203 3708 8202 3705 8207 3705 8213
$$1 follow-up statement
000
WGUS71 KRLX 140338
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1135 PM EDT FRI MAY 13 2005
VAC027-140345-
1135 PM EDT FRI MAY 13 2005
...THE FLASH FLOOD WARNING FOR BUCHANAN COUNTY EXPIRES AT
1130 PM EDT...
THE FLASH FLOOD WARNING FOR BUCHANAN COUNTY IN VIRGINIA IS BEING
ALLOWED TO EXPIRE. THE THUNDERSTORMS THAT CAUSED THE HEAVY RAIN HAVE
MOVED OFF TO THE EAST.
EVEN SO...SOME HIGH WATER MAY STILL EXIST. MOTORISTS SHOULD BE
ESPECIALLY CAUTIOUS FOR WATER ACROSS ROADWAYS AND THE POSSIBILITY OF
WASHED OUT ROADS.
TURN AROUND AND DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY. IF YOUR VEHICLE STALLS...ABANDON
IT AND SEEK HIGHER GROUND IMMEDIATELY.
LAT...LON 3711 8214 3712 8218 3713 8217 3725 8224
3728 8224 3735 8213 3716 8188 3712 8201
3710 8203 3708 8202 3705 8207 3705 8213
$$
RPYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 13, 4:22 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 13, 4:22 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 422 PM EDT FRI MAY 13 2005 .SHORT TERM (REST OF TONIGHT)... RAPID UPDATE OF THE FORECAST FOR CURRENT RADAR AND SATELLITE TRENDS. WILL ALSO ADD THE POSSIBILITY OF LARGE HAIL FOR A BAND IN CENTRAL WV AND NORTHEAST KY AND SOUTHEAST OH. && .PREVIOUS DISCUSSION... (ISSUED 300 PM EDT FRI MAY 13 2005) SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... INSTABILITY WEST OF MOUNTAINS THIS EVE WILL MEAN TSTORMS UNTIL SUN GOES DOWN. HAVE PLAYED THE APPROACH OF PRECIPITATION TONIGHT LATE AS ETA IS FASTEST OF MODEL AND IT HOLDS THINGS WEST OF OHIO RIVER. RAISED MINS TONIGHT WITH GRADIENT INCREASING. INCREASED TEMPS A COUPLE OF DEGREES ACROSS THE BOARD FOR SATURDAY...WHICH WILL RESULT IN HIGHS RIGHT AROUND 80 DEGREES FOR ALL BUT HIGHEST LOCATIONS IN CWA. NAM INITIALLY QUICKER WITH THE FRONTAL PASSAGE...THEN SLOWS DOWN THE HIGH PRESSURE MOVING IN SUNDAY EVENING...BUT OVERALL PRETTY CONSISTENT WITH GFS SOLUTION. WITH PLENTY OF CLOUDS AROUND WILL KICK UP SATURDAY NIGHT/SUNDAY MORNING TEMPS AS WELL. GUIDANCE VALUES HERE ARE VERY WITHIN A COUPLE OF DEGREES OF EACH OTHER HERE. WITH HIGH PRESSURE NOT IN A HURRY TO BUILD IN...LINGERING MOISTURE AND SOME INSTABILITY MAY LEAD TO A FEW SHOWERS SUNDAY AFTERNOON ACROSS THE HIGHER ELEVATIONS OF THE EASTERN CWA. A PRETTY GOOD COOL DOWN IS FIGURED FOR SUNDAY NIGHT INTO MONDAY MORNING...AS 850MB TEMPS FALL TO -1C BY 12Z MONDAY. OTHERWISE...HIGH PRESSURE OVERHEAD MONDAY NIGHT INTO TUESDAY. PREVIOUS DISCUSSION... (ISSUED 140 PM EDT FRI MAY 13 2005) AVIATION... MOSTLY CLEAR SKY LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS...ARE BEGINNING TO Q UP. WILL WATCH THE POP UP SHOWERS ACROSS E KY AND W VA...AS THEY NEAR BKW. HAVE INCLUDED THE POSSIBILITY OF A THUNDERSTORM HERE FOR MID AFTERNOON. OTHERWISE...VFR CONDITIONS ALL AROUND. HIGH PRESSURE TO OUR SOUTHEAST IS WORKING HARD TO KEEP THE AFTERNOON CUMULUS FROM FORMING...BUT IN A LOSING BATTLE. OVER THE NEXT 18 HOURS...VFR CONDITIONS ARE EXPECTED TO DOMINATE. HOWEVER...TOWARDS THE END OF THE PERIOD COLD FRONT WILL ENTER THE PICTURE FROM THE WEST. WILL NEED TO LOWER CEILINGS AND START THE MENTION OF SHOWERS AND EVEN THE POSSIBILITY OF A THUNDERSTORM AFTER DAY BREAK SATURDAY. BY 18Z...THE COLD FRONT WILL BE ACROSS WESTERN OHIO. WINDS WILL ALSO BE ON THE INCREASE SATURDAY WITH WINDS AROUND 10 TO 15 KTS COMMON...WITH HIGHER GUSTS. PREVIOUS DISCUSSION... (ISSUED 1246 PM EDT FRI MAY 13 2005) LONG TERM (TUESDAY THROUGH THURSDAY)... HPC UTILIZED A MIDDLE OF THE ROAD APPROACH BETWEEN THE AMPLIFIED CANADIAN AND THE SUPPRESSING GFS. THIS HAPPENS TO BE VERY SIMILAR TO THE ECMWF SOLUTION...BUT DID KICK THE COLD FRONT FOR THE MIDDLE OF NEXT WEEK TO OUR EAST QUICKER...SIMILAR TO THE GFS FOR DAYS 6 AND 7. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...RPY
Hazardous weather outlook, May 13, 6:30 PM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 630 PM EDT FRI MAY 13 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-140752- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 635 PM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SHOWERS AND THUNDERSTORMS HAVE POPPED UP IN THE AFTERNOON HEAT. SOME OF THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN. HAIL AND STRONG WINDS MAY ALSO BE ASSOCIATED WITH SOME OF THE STRONGER THUNDERSTORMS THAT DEVELOP THIS EVENING. .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT ON SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 13, 7:04 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL GLENVILLE 38.94N 80.83W
05/13/2005 1.00 INCH GILMER WV TRAINED SPOTTER
&&
KFSpecial weather statement, May 13, 7:08 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 708 PM EDT FRI MAY 13 2005 WVZ030-140000- LEWIS WV- INCLUDING THE CITIES OF...STONEWALL JACKSON LAKE AND WESTON 708 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR LEWIS COUNTY. STRONG STORMS CONTINUE TO MOVE NORTHWARD THROUGH LEWIS COUNTY...TOWARDS WESTON AND STONEWALL JACKSON LAKE. THESE STORMS ARE ASSOCIATED VERY HEAVY RAIN AND FREQUENT LIGHTNING. THEY MAY ALSO CONTAIN SMALL HAIL AND GUSTY WINDS AROUND 40 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, May 13, 7:13 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM NON-TSTM WND DMG 10 SW SUTTON 38.56N 80.84W
05/13/2005 BRAXTON WV COUNTY OFFICIAL
SEVERAL TREES DOWN IN SERVIA
&&
KFSpecial weather statement, May 13, 7:23 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 723 PM EDT FRI MAY 13 2005 VAZ004-140020- BUCHANAN VA- INCLUDING THE CITIES OF...GRUNDY 723 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR BUCHANAN COUNTY. A STRONG THUNDERSTORM IS MOVING ACROSS CENTRAL BUCHANAN COUNTY. AT 7:15 IT WAS BETWEEN VANSANT AND OAKWOOD...MOVING NORTHEAST AROUND 25 MPH. HEAVY RAIN AND FREQUENT LIGHTNING ARE ASSOCIATED WITH THIS STORM. SMALL HAIL AND GUSTY WINDS AROUND 40 MPH WILL ALSO BE POSSIBLE WITH THIS STRONG STORM.
Local storm report, May 13, 7:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
725 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL WAYNE 38.22N 82.44W
05/13/2005 0.88 INCH WAYNE WV EMERGENCY MNGR
&&
KFSpecial weather statement, May 13, 7:30 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 730 PM EDT FRI MAY 13 2005 WVZ006-140015- CABELL WV- INCLUDING THE CITIES OF...HUNTINGTON 730 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR CABELL COUNTY. A STRONG STORM IS MOVING FROM NORTHERN WAYNE INTO CABELL COUNTY. HEAVY RAIN AND FREQUENT LIGHTNING WILL BE ASSOCIATED WITH THIS STORM. SMALL HAIL AND GUSTY WINDS AROUND 45 MPH WILL BE POSSIBLE AS WELL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:08 PM EDT | Severe Thunderstorm Warning | RLX | Dickenson | 23 min |
| May 13, 3:44 PM EDT | Severe Thunderstorm Warning | RLX | Dickenson | 18 min |
| May 13, 6:19 PM EDT | Flash Flood Warning | RLX | Dickenson | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.